Letter to the Editor
Reversible skin rash in a bipolar disorder patient on first use of lithium
Article first published online: 16 JUL 2013
© 2013 The Authors. Psychiatry and Clinical Neurosciences © 2013 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 67, Issue 5, page 365, July 2013
How to Cite
Wang, E. H. and Yang, A. C. (2013), Reversible skin rash in a bipolar disorder patient on first use of lithium. Psychiatry and Clinical Neurosciences, 67: 365. doi: 10.1111/pcn.12058
- Issue published online: 16 JUL 2013
- Article first published online: 16 JUL 2013
- Manuscript Accepted: 10 APR 2013
- Manuscript Revised: 8 MAR 2013
- Manuscript Received: 25 FEB 2013
LITHIUM IS A traditional medication for bipolar disorders, and known for its multiple adverse effects. Early detection of lithium-related cutaneous side-effects can prevent further injuries. We report a case of whole body maculopapular rash after starting lithium.
The patient was a 37-year-old Han woman admitted to the acute psychiatric ward due to full-blown manic symptoms with psychotic features for 1 month. The patient was diagnosed with bipolar I disorder at 19 years old, and treated in an outpatient clinic with sulpiride 400 mg daily. One month prior to her current admission, the patient started to have delusions of persecution, irritability, pressured speech, buying sprees, disturbing behaviors at work, flight of ideas and insomnia. Hospitalization was therefore arranged to manage her symptoms.
On admission, sulpiride 600 mg and lithium 900 mg daily were prescribed. Due to aggravated delusional thinking and aggressive behavior, sulpiride was replaced with risperidone 8 mg per day. The patient responded well to lithium with risperidone, and her mood gradually stabilized. On the seventh day of lithium use, however, the patient was noted to have non-itching, erythematous, maculopapular rash over 70% of total body surface area (TBSA), including face, trunk and four limbs. No evidence of Steven–Johnson syndrome or toxic epidermal necrolysis was noticed. Neither was the patient noted to have any drug allergies or exposure to any allergen. White blood cell count was 6800/mm3 and serum lithium level was 0.92mEq/L, which were within the therapeutic range. Hydroxyzine 25 mg and chlorampheniramine 4 mg were given, but after 12 h the condition remained the same. All medications were therefore discontinued. In the following 36 h, the skin rash affected only 30% TBSA, and by 72 h it had completely resolved. The patient's manic symptoms were remitted and maintained on monotherapy with risperidone 6 mg.
Cutaneous manifestation is reported in 3.4–45% of patients on lithium in the maintenance phase.[1, 2] The mechanism is considered to be type IV hypersensitivity and associated with decreased cAMP, increased production of neutrophils and keratinocyte proliferation; but lithium is an element found in nature, and drug-related skin eruptions are possibly a reaction to an excipient rather than the lithium itself.
Female patients are more likely to report lithium-associated skin changes and this implies that male patients are not only susceptible to lithium-related skin adverse effects, but also less likely to report. Individualized prevalence of lithium-induced skin findings suggests the genetic diversity of human chemotaxis and neutrophilic activity, and further research focused on ethnicity and sex may unveil this genetic influence.
It is still under debate as to whether lithium should be discontinued when cutaneous adverse effects are noted. In the present case, we suggest discontinuation when adverse effect appear, and close follow up in patients being prescribed lithium for the first time in order to prevent lithium toxicity, and adverse effects in initial and maintenance stages.[1, 3]